Alert archive / Idaho / Red Flag Warnings in 2022

Red Flag Warning 4, NWS Pocatello, ID

July 13, 2022Cassia County, Twin Falls County, Idaho

NWS Pocatello, ID issued this red flag warning at Jul 13, 2022, 2:16 AM MDT for Cassia County, Twin Falls County, Idaho. It took effect at Jul 13, 2022, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2022, 2:16 AM MDT (08:16 UTC)
In effect from
Jul 13, 2022, 12:00 PM MDT
Expired
Jul 13, 2022, 8:53 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Cassia County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 147 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 8.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2022-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2022-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
4177 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WWUS85 KPIH 130816
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
216 AM MDT Wed Jul 13 2022

IDZ427-132100-
/O.NEW.KPIH.FW.W.0004.220713T1800Z-220714T0400Z/
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
216 AM MDT Wed Jul 13 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 427...

The National Weather Service in Pocatello has issued a Red Flag
Warning for scattered thunderstorms, which is in effect from noon
today to 10 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 427 Goose Creek and Raft 
  River Valley/Southern Sawtooth NF/Twin Falls BLM south of the 
  Snake River.

* IMPACTS...Scattered thunderstorms may initiate new starts while
  outflow winds may create critical fire weather conditions.

* THUNDERSTORMS...thunderstorms will initially produce only light
  rain with wind gust potential from stronger storms producing up
  to 50 mph gusts. Storms will moisten late in the afternoon and
  evening resulting in wetting rains in the core of the storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on thunderstorm 
coverage of 25 percent, without specific rainfall criteria.

&&

$$
2 follow-up statements
428 
WWUS85 KPIH 132001
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
201 PM MDT Wed Jul 13 2022

IDZ427-140400-
/O.CON.KPIH.FW.W.0004.000000T0000Z-220714T0400Z/
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
201 PM MDT Wed Jul 13 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 427...

* AFFECTED AREA...Fire Weather Zone 427 Goose Creek and Raft 
  River Valley/Southern Sawtooth NF/Twin Falls BLM south of the 
  Snake River.

* IMPACTS...Scattered thunderstorms may initiate new starts 
  while outflow winds may create critical fire weather 
  conditions.

* THUNDERSTORMS...thunderstorms will initially produce only 
  light rain with wind gust potential from stronger storms 
  producing up to 50 mph gusts. Storms will moisten late in the 
  afternoon and evening resulting in wetting rains in the core 
  of the storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on thunderstorm
coverage of 25 percent, without specific rainfall criteria.

&&

$$
405 
WWUS85 KPIH 140253
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
853 PM MDT Wed Jul 13 2022

IDZ427-140400-
/O.CAN.KPIH.FW.W.0004.000000T0000Z-220714T0400Z/
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
853 PM MDT Wed Jul 13 2022

...RED FLAG WARNING IS CANCELLED FOR SCATTERED THUNDERSTORMS FOR
FIRE WEATHER ZONE 427...

The National Weather Service in Pocatello has cancelled the Red
Flag Warning.

Thunderstorm activity has ended for the evening. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 12, 1:15 PM MDT, 13 hours 1 minute earlier.

Area forecast discussion, Jul 12, 1:15 PM MDT, 13 hours 1 minute before
Area Forecast Discussion
National Weather Service Pocatello ID
115 PM MDT Tue Jul 12 2022

.SHORT TERM...Tonight and Wednesday. The initial surge of monsoon
moisture continues to work into southern Idaho this afternoon.
Through this evening we should see isolated storms south of the
Magic Valley in the South Hills and Albion Mountains. Don't much
if any rain with these storms and gusty winds over 40 mph. Higher
resolution models indicate light showers/virga drifting northeast
across central and eastern Idaho overnight. We will likely see
some gusty winds out of these "showers overnight. By tomorrow
afternoon, showers and thunderstorms will increase...with the
potential for strong storms especially where we can get some good
sunshine and maximize instability. Most storms will be producing
light rain and gusty winds. The highest coverage/probability for
rain and thunder is across the central mountains, especially once
you get north of Challis and the Lost River Range...and also the
eastern highlands. A few of the strongest storms may produce a
decent burst of rain and over 0.10". However, that probability is
generally at or below 10%. The exception is around the Lone
Pine/Gilmore Summit area (30-45%), and also around Island Park
where the probability increases to 30-35%. The Island Park area is
also where could get the strongest storms and winds
approaching/exceeding 55 mph. Speaking of wind, outside of storms
it will be breezy but nothing that will be impactful. Looking at
the continued HeatRisk potential Wednesday, highs in the lower
elevations will still be in the mid 90s to around 100. Based on
the persistent trend of a warm morning due to cloud, wind, and any
showers...the accumulative effects from today's heat, warm
overnight and hotter Wednesday, we will keep the HEAT ADVISORY for
the Snake Plain, Magic Valley and southern highlands going. Keyes

.LONG TERM...Thursday through next Tuesday.
High pressure continues across the desert southwest with southeast
Idaho staying on the western half of an upper level ridge axis.
Monsoonal moisture will continue to advect north for Thursday and
Friday, enough to support isolated afternoon and evening
thunderstorms in the mountains along the Montana, Wyoming, and Utah
border regions. Winds will remain slightly breezy up to about 20 to
40 mph both Thursday and Friday as an upper level low situated off
the British Columbia Coast ejects a series of shortwaves into the
Pacific Northwest. This will help to accentuate an upper level
southwest gradient in the jet stream with sufficient daytime mixing
bringing those stronger winds to the surface.

As predominant upper level flow turns more zonal for Saturday,
temperatures will continue to remain elevated in the 80s to low 100s
through Saturday. With the aforementioned closed low taking a
further south track on the ECMWF for Sunday, this will begin a trend
of slightly cooler temperatures into early next week as afternoon
highs fall by around a degree or two each day to more seasonable
conditions. Given the magnitude and location of the area of high
pressure extending further north over the Rocky Mountains, this
looks to keep much of the below normal temperatures with the upper
level trough confined further north along the Canadian border along
with the bulk of the precipitation. This will lead to a reduction in
isolated thunderstorm activity over the weekend into next week as
storms continue to struggle to overcome the very dry airmass in
place given lower PWATs in the region. Given the upper level low
helping to flatten the northern extent of the high pressure ridge,
this is looking to force much of the monsoonal moisture to favor a
more southerly track into Utah and Colorado with a return to lighter
winds. Both the 6 to 10 and 8 to 14 day outlooks from the Climate
Prediction Center continue to support a warm and dry trend through
late July across southeast Idaho. MacKay

&&

.AVIATION...For the 18Z TAFS through 18Z Wednesday.
Early afternoon satellite imagery captures a ridge of high pressure
overhead helping to advect monsoon moisture and warmer temperatures
into the region with increasing mid to upper level clouds seen
across Southern Idaho. As a weak disturbance lifts north over our
southern border region later this afternoon and evening, showers and
isolated thunderstorms are expected to develop over the South Hills
and Southeast Highlands with best chances for terminal impacts just
south of KBYI.

As the ridge axis continued to track east for tomorrow, more
scattered showers will develop overnight transitioning into isolated
thunderstorms shortly after sunrise as mid to upper level clouds
continue to increase. Strongest support for morning convection will
be in the Central Mountains and Eastern Highlands in and around KSUN
and KDIJ. Shortly after 18Z/1200PM tomorrow, more scattered
afternoon convection kicks off with VCTS and TS impacts likely for
all terminals. The primary concern with stronger storms continues to
center around gusty outflow winds in excess of 40 to 50 mph and
lightning, with any and all storms facing a very dry environment to
overcome. Outside of convection, winds will pick up late in the
morning through the early afternoon hours out of the west/southwest
with strongest diurnal winds across the Snake Plain at KPIH and
KIDA. MacKay

&&

.FIRE WEATHER...We are looking at showers and thunderstorms
expanding across central and eastern Idaho over the next 24 hours.
Isolated dry storms should be confined through this evening to
across 427, possibly extending east toward Malad and Soda Springs.
Gusty winds over 40 mph are expected with virga/sprinkles. As we
go through tonight, light showers (mostly virga) will spread north
and east across most of central and eastern Idaho. While
thunderstorms are not forecast, it's possible a strike or two
happens. Some of these "showers" will likely produce gusty winds
once again. By the time we get to Wednesday afternoon, showers and
thunderstorms will expand in overall coverage. The greatest
potential for any location seeing lightning (30-40%) is across
Zones 475/476, 411 and 413 closer to the Wyoming border. Lightning
potential will be between 15-20% over the rest of central and
eastern Idaho. Most storms tomorrow will NOT produce wetting
rains, with the probability around 10% or less for most areas. We
will be watching Zone 476 from Leadore down to Lone Pine where
there is a 30-45% chance of over 0.10" and a 30-35% chance around
Island Park. With most storms being dry, expect gusty winds over
35 mph...including the possibility of gusts over 55 mph especially
across Zone 411. Outside of storms it will be breezy with gusts
generally 20-30 mph. At the moment, we are not expecting to issue
any Red Flag Warnings for any of our critical fuels zones due to
lightning coverage, wind and humidity, or the combination of both.
By tomorrow night, any risk of showers and thunderstorms will be
quickly winding down and confined to east of I-15. Impacts from
prolonged heat exposure are likely especially for any crews
working at lower elevations, as daytime highs will be 90-100 today
and tomorrow and not much temperature recovery tonight with lows
60-70.

Even though drier air works in for Thursday, showers and
thunderstorms are still expected across the area, with the
greatest coverage across the central mountains, Zone 411 and Zone
413. Those areas will see lightning probabilities around
20-30%. Heading through the weekend, there is a daily chance of
showers and thunderstorms. Most of this will be confined to the
mountains, but a few storms can't be ruled out over the Snake
Plain or Magic Valley. We can expect some breezy conditions even
outside of thunderstorms as well. At the moment, there isn't
necessarily a day that stands out as any potential critical
weather day due to lightning, and/or winds and humidity. As we
head into the weekend, HeatRisk impacts increase once again. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT Wednesday for IDZ051>059.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:44 PM MDTSpecial Weather StatementPIHPower31 min
Jul 13, 3:05 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Cassia, Oneida, Power25 min
Jul 13, 3:32 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power28 min
Jul 13, 3:42 PM MDTSpecial Weather StatementPIHBingham33 min
Jul 13, 3:55 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power35 min
Jul 13, 4:00 PM MDTSpecial Weather StatementPIHButte45 min
Jul 13, 4:15 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham30 min
Jul 13, 4:45 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Caribou45 min
Jul 13, 5:35 PM MDTSpecial Weather StatementPIHTeton25 min
Jul 13, 5:51 PM MDTSpecial Weather StatementPIHFremont39 min

Nearby

Red Flag Warnings in Idaho, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.